It is not advisable to consume sleeping pills during long-distance flights, a warning has been issued by Oz experts following the death of a woman from blood clots.
According to New England Journal of Medicine, the 36-year-old woman, who was not identified due to patient confidentiality laws, had taken a single sleeping tablet and spent most of the flight asleep in one position.
The woman, an officer worker, woke up seven hours into the flight and collapsed in the aisle.
A doctor on board attempted to resuscitate her and the plane made an emergency landing two hours later.
A week later, tests confirmed that she died from deep-vein thrombosis (DVT) - blood clots formed in her legs had travelled through her body and lodged in her heart and lungs, causing brain damage.
"Sleeping tablets are not recommended on aircraft, since they tend to immobilise you and increase your risk of thrombosis," News.com.au quoted Deborah Mills of The Travel Doctor in Australia as saying.
"Sadly, on an aircraft it's good for you to be uncomfortable. It's not healthy to sleep in the sitting position.
"DVT is a very rare cause of death in travellers; however, even small clots can damage the lungs permanently and mean you have to take long term anti-clotting drugs, which disrupts your lifestyle and exercise tolerance, Mills said.
Richard Dawood, a member of the International Society of Travel Medicine said that air travellers should be more aware of the risks of taking these pills.
"A significant number of travellers - whether to avoid jetlag or because they are nervous fliers - rely on medication to help them drop off, thinking little of the potentially fatal consequences," Dawood told the UK's Telegraph.
Dawood said the human body is not meant for deep sleep while sitting.
"If you want to use medication to help you sleep on a long-haul flight, you should only ever do so when you can lie flat and move your legs comfortably," he said.